Illinois health department points to vaping as possible factor in recent death originally appeared on abcnews.go.com
Vaping is being blamed for a death in Illinois.
An investigation is underway in Illinois into more than 30 cases where individuals experienced respiratory illness after using e-cigarettes or vaping, state officials said Friday.
One such case involved an individual who allegedly recently vaped before being hospitalized with severe respiratory illness. That individual, whose name, gender and age were not publicly released, died, according to Illinois Department of Public Health.
"The severity of illness people are experiencing is alarming and we must get the word out that using e-cigarettes and vaping can be dangerous," IDPH Director Dr. Ngozi Ezike said in the news release.
The type of e-cigarettes used by these individuals were not disclosed.
"We requested a team from the Centers for Disease Control and Prevention (CDC) to help us investigate these cases and they arrived in Illinois on Tuesday," Ezike said.
The CDC announced earlier this month that researchers were working with health departments in five states -- Illinois, Wisconsin, California, Indiana and Minnesota -- to investigate a potential link between breathing problems and the use of e-cigarettes, which have been advertised as a healthier alternative to smoking.
State officials in Ohio also announced Friday that they are investigating six cases where residents experienced severe pulmonary illness after using e-cigarettes.
CDC officials held a teleconference Friday where they reporter 193 potential cases in 22 states of severe pulmonary illnesses among people who use e-cigarettes. Those figures held through June 28, the CDC said, and noted that they had not all been confirmed.
Most of the reported cases were found in adolescents and young adults, the CDC officials said.
The common thread connecting the cases, the officials said, was that the individuals were using e-cigarettes or vaping in the months before they developed pulmonary complications.
The U.S. Food and Drug Administration is also investigating reports of seizures among e-cigarette users.
Seizures are a potential side effect of nicotine toxicity, but a recent uptick in "reports of adverse experiences with tobacco products that mentioned seizures occurring with e-cigarette use (e.g., vaping) signal a potential emerging safety issue," the FDA said in April.